Florida, 2012

Flood and Hail in Florida, June 10, 2012

June 10, 2012 · NWS JAX · 16 events in 5 counties and zones

Mean layer troughing to the west of the area and high pressure to the south funneled a moist and unstable airmass over the area. Scattered severe storms developed in the afternoon and evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Mean layer troughing to the west of the area and high pressure to the south funneled a moist and unstable airmass over the area. Scattered severe storms developed in the afternoon and evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jun 10, 8:44 AM EST, 4 hours 46 minutes earlier.

Area forecast discussion, Jun 10, 8:44 AM EST, 4 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
944 AM EDT SUN JUN 10 2012

...SCATTERED STRONG AND ISOLATED SEVERE STORMS POSSIBLE TODAY...

...LOCALLY HEAVY RAINFALL THREAT STILL EXISTS ACROSS ENTIRE AREA...

.UPDATE...
OLD FRONTAL BOUNDARY IS NOW NORTH OF THE FORECAST AREA AND EXPECT
MORE SIGNIFICANT HEATING TO TAKE PLACE ACROSS REGION TODAY MAINLY
ACROSS NE FL WITH MAX TEMPS REACHING THE UPPER 80S TO LOWER 90S.
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL LINGER ACROSS SE
GA THIS MORNING BEFORE HEATING CREATES NUMEROUS SHOWERS WITH
SCATTERED STRONG STORMS THIS AFTERNOON. PRECIPITABLE WATER AMOUNTS
STILL CLOSE TO 2 INCHES WILL STILL LEAD TO LOCALLY HEAVY RAINFALL
POTENTIAL IN TSTM ACTIVITY BUT A FASTER STORM MOTION TOWARDS THE
NORTHEAST AT 15 TO 20 MPH WILL PREVENT WIDESPREAD FLOODING. GUSTY
WINDS TO 50-60 MPH...HAIL AND FREQUENT LIGHTNING WILL BE POSSIBLE
WITH STORM ACTIVITY AND A FEW ISOLD SEVERE STORMS ARE NOT OUT OF
THE QUESTION AND WITH SURFACE HELICITY VALUES NEAR 200 M2/S2 AN
ISOLATED TORNADO CANNOT BE RULED OUT. STORM ACTIVITY SHOULD FADE
QUICKLY AFTER SUNSET WITH A GENERALLY DRY NIGHT EXPECTED AFTER
MIDNIGHT WITH JUST A FEW LIGHT SHOWERS POSSIBLE CLOSER TO DEEP
MOISTURE OVER INLAND SE GA AND THE SUWANNEE RIVER VALLEY.

&&

.AVIATION...
VFR CONDS THIS MORNING WITH TEMPO MVFR/IFR CIGS/VSBYS IN TSTM
ACTIVITY AFTER 18Z ALONG WITH SOME GUSTY WINDS POSSIBLE.

&&

.MARINE...
SE WINDS AT 10-15 KNOTS WITH SEAS OF 2-4 FT EXPECTED TODAY WITH
FLOW BECOMING SOUTHERLY TONIGHT. NO HEADLINES. BOATERS WILL NEED
TO TAKE CAUTION WITH STRONG STORMS MOVING FROM LAND INTO THE
NEARSHORE WATERS THIS AFTERNOON/EVENING.

RIP CURRENTS: LOW RISK WITH SELY FLOW AND BREAKERS IN THE 2-3 FT RANGE.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  87  71  90  71 /  80  60  60  60
SSI  83  75  84  74 /  70  50  40  40
JAX  88  72  89  71 /  70  50  50  50
SGJ  85  74  88  72 /  70  40  40  40
GNV  91  72  91  71 /  60  30  50  50
OCF  91  73  93  72 /  60  40  50  40

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

HESS/KEEGAN
Hazardous weather outlook, Jun 10, 9:00 AM EST, 4 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1000 AM EDT SUN JUN 10 2012

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-111029-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT 20 NM-
FERNANDINA BEACH TO ST AUGUSTINE FL OUT 20 NM-
ST AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE-HAMILTON-
SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-ST JOHNS-
GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-JEFF DAVIS-BACON-
APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-
COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL
CAMDEN-
1000 AM EDT SUN JUN 10 2012

THIS OUTLOOK IS FOR NORTHEAST FLORIDA...SOUTHEAST GEORGIA AND THE
ADJACENT COASTAL WATERS.

...LOCALLY HEAVY RAINFALL POSSIBLE AGAIN TODAY...

...SCATTERED STRONG TO ISOLATED SEVERE STORMS POSSIBLE THIS
AFTERNOON AND EVENING...

.DAY ONE...TODAY AND TONIGHT...

LOCALLY HEAVY RAINFALL STILL POSSIBLE IN HEAVY THUNDERSTORM ACTIVITY
THIS AFTERNOON AND EVENING AS A TROPICAL AIRMASS REMAINS IN PLACE. A
FASTER STORM MOTION TOWARDS THE NORTHEAST AT 15 TO 20 MPH WILL
LESSEN THE WIDESPREAD FLOODING THREAT...BUT LOCALIZED FLOODING
POSSIBLE IN RAIN-SATURATED AREAS IS LIKELY.

SHOWERS AND STORMS WILL BECOME MORE WIDESPREAD ACROSS THE AREA THIS
AFTERNOON. A FEW STRONG TO SEVERE STORMS...CAPABLE OF GUSTY
WINDS...HAIL AND FREQUENT LIGHTNING...WILL BE POSSIBLE MAINLY ACROSS
NORTHEAST FLORIDA THIS AFTERNOON AND EVENING. AN ISOLATED TORNADO
CANNOT BE RULED OUT. ACTIVITY WILL DECREASE IN COVERAGE AND
INTENSITY AFTER SUNSET.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY...

NUMEROUS TO SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGH THE FORECAST
PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

ENYEDI/JCH

In the hours before

Special weather statement, Jun 10, 12:44 PM EST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
144 PM EDT SUN JUN 10 2012

GAZ149-150-163-101830-
ATKINSON-CLINCH-WARE-
144 PM EDT SUN JUN 10 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR WESTERN WARE...
EASTERN ATKINSON AND NORTHERN CLINCH COUNTIES FOR STRONG WINDS AND
EXCESSIVE LIGHTNING VALID UNTIL 230 PM EDT...

AT 144 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 2 MILES NORTHEAST OF HOMERVILLE...MOVING
NORTHEAST AT 15 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS
AROUND HOMERVILLE...ARGYLE...COGDELL...MANOR...MILLWOOD AND AXSON
THROUGH 230 PM EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY
WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3135 8278 3121 8241 3099 8266 3109 8287
TIME...MOT...LOC 1744Z 220DEG 12KT 3107 8271

NELSON
Special weather statement, Jun 10, 1:08 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
208 PM EDT SUN JUN 10 2012

FLZ023>025-032-GAZ164-101900-
BAKER-CHARLTON-CLAY-DUVAL-NASSAU-
208 PM EDT SUN JUN 10 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHERN
CLAY...EASTERN BAKER...SOUTHERN CHARLTON...DUVAL AND NASSAU COUNTIES
FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID UNTIL 300
PM EDT...

AT 208 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 11 MILES WEST OF
ST. GEORGE TO 7 MILES EAST OF ST. GEORGE TO 5 MILES SOUTHEAST OF
ORTEGA...MOVING NORTHEAST AT 20 MPH. THESE STRONG THUNDERSTORMS WILL
ALSO AFFECT AREAS AROUND ORTEGA...ORANGE PARK...NORMANDY...
MANDARIN...LAKESIDE...JACKSONVILLE HEIGHTS...BRYCEVILLE...BELLAIR...
BALDWIN AND RIVERSIDE THROUGH 300 PM EDT. HAIL UP TO THREE QUARTER
INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY
WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3013 8164 3013 8197 3032 8228 3083 8212
      3073 8166 3059 8143 3052 8142 3051 8144
      3049 8141 3042 8140
TIME...MOT...LOC 1808Z 224DEG 18KT 3052 8222 3050 8192
          3024 8163

NELSON
Special weather statement, Jun 10, 1:12 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
212 PM EDT SUN JUN 10 2012

FLZ020>023-GAZ162-163-101900-
BAKER-CLINCH-COLUMBIA-ECHOLS-HAMILTON-SUWANNEE-
212 PM EDT SUN JUN 10 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHEASTERN
CLINCH...ECHOLS...EXTREME NORTHWESTERN BAKER...NORTHERN COLUMBIA...
HAMILTON AND NORTHERN SUWANNEE COUNTIES FOR STRONG WINDS...SMALL HAIL
AND EXCESSIVE LIGHTNING VALID UNTIL 300 PM EDT...

AT 212 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 7 MILES WEST OF
SUWANNEE SPRINGS TO 4 MILES NORTHEAST OF WHITE SPRINGS TO 12 MILES
EAST OF SUWANNEE VALLEY...MOVING NORTHEAST AT 20 MPH. THESE STRONG
THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND WHITE SPRINGS...SUWANNEE
VALLEY...SUWANNEE SPRINGS...WEST LAKE...BELMONT...JENNINGS...
JASPER...STATENVILLE AND NEEDMORE THROUGH 300 PM EDT. HAIL UP TO
THREE QUARTER INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING
AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON
ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3081 8310 3062 8244 3024 8256 3030 8276
      3037 8317
TIME...MOT...LOC 1812Z 208DEG 18KT 3040 8304 3038 8271
          3028 8250

NELSON

The radar

The Jacksonville radar (KJAX), 31 km away, was scanning. The volume nearest the first event began at 18:28 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 5 hail, 1 lightning, 1 flood, 1 heavy rain. Local standard time, as filed.

Lightning, Duval

When
June 10, 1:30 PM EST
Where
Duval County, 2.39 mi SSW of Jacksonville Hgts
Property damage
$2,000
Reported by
State Official
Coordinates
30.220, -81.800

Lightning struck a home and caused a fire. The extent of damage was unknown and the cost of damage was estimated.

Thunderstorm Wind, Duval

When
June 10, 1:45 PM EST
Where
Duval County, 2.49 mi ENE of (Nzc)nas Cecil Fld
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
30.230, -81.840

Florida Power and Light Utility Company reported several trees down.

Hail, Flagler

When
June 10, 2:04 PM EST
Where
Flagler County, 0.92 mi NE of Indian Trails
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
29.590, -81.240

Nickel size hail occurred in northwest Palm Coast.

Hail, Flagler

When
June 10, 2:05 PM EST
Where
Flagler County, Palm Coast
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
29.570, -81.210

Dime to nickel size hail was reported along with minor local street flooding.

Hail, Flagler

When
June 10, 2:09 PM EST
Where
Flagler County, 1.51 mi SSW of Hammock
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
29.600, -81.210

Quarter size hail was observed in northern Palm Coast.

Flood, Duval

When
June 10, 2:17 PM EST to 3:00 PM EST
Where
Duval County, 0.6 mi W of Goodbys to 2.39 mi E of Goodbys
Cause
Heavy Rain
Property damage
$1,000
Reported by
Public
Coordinates
30.200, -81.630

Between 3:17 pm and 4 pm local time, significant flooding was reported in the Mandarin area and near Fruit Cove. At 3:17pm, minor street flooding was reported along Scott Mill Road between Indian Hill Drive and Bridalwood Lane. At 4 pm, flooding was reported over several roads which were nearly impassable near Julington Creek Road. Water was over yards but not into homes yet. Another spotter reported flooding in Fruit Cove, with numerous yards flooded but no homes. The cost of damage was estimated.

Heavy Rain, Flagler

When
June 10, 2:30 PM EST
Where
Flagler County, 0.6 mi E of Palm Harbor
Reported by
Trained Spotter
Coordinates
29.580, -81.210

A spotter reported that Florida Park Drive is flooded due to overflowing swales in north Palm Coast.

Thunderstorm Wind, St. Johns

When
June 10, 2:35 PM EST
Where
St. Johns County, 1.51 mi NNW of Palmo
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
29.990, -81.580

Trees were blown down on State Road 13 North.

Hail, Putnam

When
June 10, 3:06 PM EST
Where
Putnam County, 0.91 mi SW of Bostwick
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
29.760, -81.640

Penny size hail was reported south of Bostwick along U.S. 17.

Thunderstorm Wind, Putnam

When
June 10, 3:40 PM EST
Where
Putnam County, 2.77 mi WNW of Luraville
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
29.690, -81.670

Several trees were blown down in Palatka.

Thunderstorm Wind, St. Johns

When
June 10, 3:40 PM EST
Where
St. Johns County, 1.51 mi NNW of Casa Cola
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
29.990, -81.360

Trees and power lines were blown down near 6281 Old Dixie Drive in St. Augustine.

Hail, Marion

When
June 10, 3:55 PM EST
Where
Marion County, 1.39 mi WSW of West End
Measured
1 in hail
Reported by
Public
Coordinates
29.160, -82.170

Quarter size hail was observed.

Thunderstorm Wind, Marion

When
June 10, 3:55 PM EST
Where
Marion County, 1.39 mi WSW of West End
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
29.160, -82.170

Several eight to ten foot trees were blown down.

Thunderstorm Wind, Putnam

When
June 10, 5:34 PM EST
Where
Putnam County, 1.93 mi ESE of Lake Como
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
29.470, -81.550

Several trees were blown down in Crescent City.

Thunderstorm Wind, Flagler

When
June 10, 6:00 PM EST
Where
Flagler County, 4.21 mi SW of Bunnell
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
29.420, -81.300

A tree was blown down and blocking State Road 11 south of Bunnell. The time of event was based on radar.

Thunderstorm Wind, Flagler

When
June 10, 6:05 PM EST
Where
Flagler County, 1.39 mi ENE of Bunnell
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
29.480, -81.240

Trees were blown down in power lines in East Bunnell. The time of damage was based on radar.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2012Every state in 2012This day in weather historyWarnings in Florida, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 393674, 393689, 393671, 393670, 393673, 393668, 393695, 393675, 393676, 393686, 393692, 393691, 393693, 393688, 393678, 393679.